← Back to modules
Module 08Type 2

Type 2: Severe Highs & HHS

Why very high glucose in type 2 usually means dehydration and confusion rather than classic DKA, and the SGLT2 exception.

Spotting HHS early

Rhiannan's practical walkthrough video coming soon.

What to know

HHS: hyperosmolar hyperglycaemic state

In type 2 diabetes, a severe high tends to build slowly over days into extreme dehydration: very high glucose, drenching thirst, huge urine output at first then very little, dry mouth, weakness, drowsiness and confusion. Ketones are usually low or absent. HHS is a medical emergency and mostly affects older adults, often triggered by an infection.

How it differs from DKA

DKA (more typical of type 1) comes on in hours with ketones, vomiting, abdominal pain and deep breathing with sweet-smelling breath. HHS comes on over days with dehydration and altered thinking. Both need emergency care, the picture just looks different.

The SGLT2 exception: euglycaemic DKA

People taking an SGLT2 inhibitor (dapagliflozin, empagliflozin, ertugliflozin) can develop DKA with only a mildly raised or even normal glucose. If someone on one of these is vomiting, breathless, has abdominal pain or just feels very unwell, do not be reassured by a normal reading, they need urgent assessment and a ketone check.

Confusion is a red flag

New confusion, slurred speech or drowsiness in someone with type 2 and high glucose is an emergency, not tiredness. Call 000.

What to do, in order

  1. Offer sips of water if they are alert and can swallow safely.
  2. Look for the dehydration picture: dry mouth, sunken eyes, weakness, very high readings over several days.
  3. Call 000 for drowsiness, confusion, persistent vomiting, laboured breathing, or inability to keep fluids down.
  4. If they take an SGLT2 inhibitor and are unwell, treat it seriously even if their glucose looks normal.
  5. For urgent but not life-threatening concerns, a Virtual ED or virtual urgent care service can advise.
  6. Tell the paramedics or clinician which diabetes medications they take.

Test your instincts

Read each situation, then reveal the options.

Your 74-year-old neighbour with type 2 diabetes has had a chest infection for four days. She's drinking constantly, barely making sense, and her glucose reads HI on the meter.

What is this most likely, and what do you do?

Show the options

A workmate with type 2 diabetes takes empagliflozin. He's had gastro overnight, can't keep water down, is breathing quickly and feels awful. His glucose is 9.8 mmol/L.

What's the safest response?

Show the options

This is general first aid education, not personal medical advice. In an emergency in Australia, call 000.